Texas, 2011

Hail in Texas, May 10, 2011

May 10, 2011 · NWS EWX · 2 events in 2 counties and zones

A short wave trough of low pressure moved across western parts of South Central Texas and produced isolated thunderstorms. One of these storms produced large hail in Maverick County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A short wave trough of low pressure moved across western parts of South Central Texas and produced isolated thunderstorms. One of these storms produced large hail in Maverick County. Later in the day a storm produced non-severe size hail in Guadalupe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:51 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 10, 5:51 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT TUE MAY 10 2011

.UPDATE...
EARLY MORNING CONVECTION FIRING ALONG THE BURRO MOUNTAINS HAS
MOVED NORTHEAST INTO VAL VERDE COUNTY. SO FAR THE CONVECTION LOOKS
TO BE NONSEVERE BUT WILL MONITOR. UPDATED POPS AND WEATHER GRIDS
AS WELL AS SKY GRIDS TO ACCOUNT FOR THE DEVELOPING ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT TUE MAY 10 2011/

AVIATION...
MVFR STRATUS DECK IS RAPIDLY ERODING/LIFTING...WITH ALL TAF SITES
EXPECTED TO BE VFR BY 13Z. ISO/SCT TSRA IS EXPECTED NW OF KDRT
THROUGH THE MORNING HOURS...BUT CONFIDENCE OF IMPACTS AT THE
TERMINAL IS LOW. ADDITIONAL ISO SHRA/TSRA COULD TRIGGER THIS
AFTERNOON ACROSS EASTERN PORTIONS OF THE REGION...BUT AREAL
COVERAGE IS TOO LOW TO WARRANT EXPLICIT MENTION AT TERMINALS.
TIGHTENING SFC PRESSURE GRADIENTS YIELD MODERATE AND GUSTY SLY
FLOW THROUGHOUT THE DAY...WITH SUSTAINED WINDS GENERALLY 12-18KTS
WITH GUSTS OF 25-30KTS. GUSTS WILL SUBSIDE BY 04-05Z...BUT
SUSTAINED WINDS WILL REMAIN 10-15KTS THROUGH THE OVERNIGHT HOURS.
ANTICIPATING THE REDEVELOPMENT OF MVFR STRATUS DECK ALONG THE
ESCARPMENT BY ABOUT 05Z/11TH.

PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 10 2011/

DISCUSSION...
A GRADUAL INCREASE IN ATMOSPHERIC MOISTURE WILL MAKE FOR A
CHALLENGING FORECAST DURING THE NEXT SEVERAL DAYS. MODELS ARE
INDICATING HEIGHTS LOWERING DURING THE DAY AS PRECIPITABLE WATER
VALUES EXCEED 1 INCH THROUGHOUT THE REGION AND EXCEED 1.5 INCHES
ALONG THE I-35 CORRIDOR BY MIDDAY. DISTURBANCES ACROSS MEXICO
ARE EXPECTED TO PUSH NORTHEAST ACROSS SOUTH CENTRAL TEXAS
AND WITH AN INCREASINGLY BUOYANT AIRMASS...WE INDEED COULD SEE
SOME WIDELY SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPING WESTERN PORTIONS THIS MORNING SPREADING EASTWARD
ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A LACK OF FOCUS
AT THE SURFACE AND INCREASING MOISTURE IN THE MID AND UPPER LEVELS
FROM CLOUD DEBRIS WILL CAUSE LAPSE RATES TO LESSEN...THUS LIMITING
THE SEVERE THREAT. WEAK IMPULSES CONTINUE ACROSS THE REGION WITH
HEIGHTS ALOFT CONTINUING TO LOWER...SO SLIGHT CHANCES CONTINUE
TONIGHT DESPITE NO SURFACE FOCUS. WITH THE UPPER TROUGH PUSHING
INTO WEST TEXAS TOMORROW...THE DRY LINE WILL BE FORCED EASTWARD
INTO FAR WESTERN PORTIONS OF OUR REGION TOMORROW AFTERNOON.
PW'S (ATMOSPHERIC PRECIPITABLE WATER AMOUNTS) WILL APPROACH 1.8
INCHES GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. EXPECT TO
SEE DEVELOPMENT ALONG THE DRYLINE BY MIDDAY AND COUPLED WITH
WEAK DISTURBANCES MOVING ACROSS THE REGION...SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. SOME
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. DRIER WESTERLIES ALOFT THURSDAY WILL LIMIT ACTIVITY TO ALONG
AND EAST OF THE I-35 CORRIDOR. THE DRIER AIR ALOFT AND SURFACE
CONVERGENCE MAY INTENSIFY STORMS TO SEVERE CRITERIA EAST OF THE
I-35 CORRIDOR THURSDAY AFTERNOON AND EVENING. SOME BURRO MOUNTAIN
DEVELOPMENT MAY ALSO MOVE INTO WESTERN PORTIONS OF THE REGION
THURSDAY EVENING. FRIDAY...AS THE INTENSE UPPER LOW LUMBERS SLOWLY
EAST ACROSS THE MID MISSISSIPPI VALLEY REGION...UPPER LEVEL RIDGING
WILL GRADUALLY BUILD ACROSS SOUTH CENTRAL AND SOUTHWEST TEXAS
AND AFTER A COUPLE OF DAYS WITH HIGHS NEAR NORMAL...READINGS WILL
GRADUALLY BEGIN THEIR RISE ABOVE NORMAL...WITH CHANCES OF RAIN
DIMINISHING.  BUT WAIT...ANOTHER SURGE OF COLDER AIR BEHIND THE
INTENSE UPPER LOW TRIES TO SLIDE UNDER THE UPPER RIDGE ON SATURDAY
WITH ANOTHER LOW CHANCE OF SHOWERS AND STORMS ACROSS THE AREA. THIS
WILL CONTINUE SATURDAY NIGHT WITH ENHANCED MEXICAN PLATEAU
DEVELOPMENT PUSHING INTO WESTERN PORTIONS. A SURFACE RIDGE WILL
BUILD IN AND BECOME SOMEWHAT ANCHORED ACROSS THE REGION SUNDAY AS
THE CUTOFF LOW ACROSS THE MID MISSISSIPPI VALLEY BECOMES BLOCKED
BY A DOWNSTREAM UPPER RIDGE ALONG THE MID ATLANTIC REGION. THIS
WILL MAKE FOR DRIER AND SOMEWHAT COOLER AIR ACROSS CENTRAL AND
EASTERN SECTIONS SUNDAY AFTERNOON. THIS SHOULD LAST THROUGH EARLY
NEXT TUESDAY AS THE LOW DIGS AND FINALLY PUSHES EAST INTO THE
SOUTHEAST U.S..

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
OVER VAL VERDE AND EDWARDS COUNTIES AS A DRY LINE PUSHES EAST
WITH RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT AND WEST WINDS
AROUND 10 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              94  71  87  73  91 /  20  20  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  94  71  87  73  89 /  20  20  30  30  20
NEW BRAUNFELS MUNI AIRPORT     94  71  87  73  88 /  20  20  30  30  20
BURNET MUNI AIRPORT            89  69  83  68  88 /  20  20  40  30  10
DEL RIO INTL AIRPORT           95  72  91  72  93 /  40  20  10  20  10
GEORGETOWN MUNI AIRPORT        91  70  85  72  89 /  20  20  40  30  20
HONDO MUNI AIRPORT             94  72  88  74  91 /  20  20  20  30  10
SAN MARCOS MUNI AIRPORT        93  72  87  72  88 /  20  20  30  30  20
LA GRANGE - FAYETTE REGIONAL   95  72  89  75  87 /  -   20  30  20  30
SAN ANTONIO INTL AIRPORT       92  72  87  74  87 /  20  20  30  30  20
STINSON MUNI AIRPORT           96  73  88  76  90 /  20  20  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...02
Hazardous weather outlook, May 10, 4:17 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
517 AM CDT TUE MAY 10 2011

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
517 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE IN NORTHEASTERN MEXICO WILL PUSH INTO
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS TODAY. THIS DISTURBANCE
WILL COMBINE WITH AFTERNOON HEATING TO CREATE SHOWERS AND
THUNDERSTORMS ACROSS WESTERN PORTIONS OF THE REGION LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME STRONG
TO SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL
OF SOUTH CENTRAL TEXAS WEDNESDAY. AFTERNOON HEATING WILL COMBINE
WITH THE DRY LINE AND A SERIES OF UPPER DISTURBANCES TO DEVELOP
ORGANIZED THUNDERSTORM COMPLEXES ACROSS WESTERN PORTIONS OF THE
REGION. THESE THUNDERSTORM COMPLEXES WILL MOVE EASTWARD INTO THE
WESTERN AND CENTRAL COUNTIES IN THE AFTERNOON INTO THE LATE
EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY COULD BE STRONG TO
MARGINALLY SEVERE DUE TO WEAK DISTURBANCES ALOFT AND A SURFACE
FRONTAL BOUNDARY IN THE REGION. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF THE BALCONES
ESCARPMENT ON THURSDAY. THE PRIMARY THREATS WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AS WELL AS WEDNESDAY AND
THURSDAY.

In the hours before

Special weather statement, May 10, 6:09 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 AM CDT TUE MAY 10 2011

TXZ183-101300-
VAL VERDE-
709 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 800 AM
CDT...

AT 706 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF TARPLEY.  THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOMA ALTA...
  COMSTOCK...
  JUNO...
  VINEGARONE...
  PAFFORD CROSSING...
  DEVILS RIVER STATE NATURAL AREA...
  BAKERS CROSSING...

The radar

The Laughlin AFB radar (KDFX), 49 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Maverick

When
May 10, 8:27 AM CST
Where
Maverick County, Quemado
Measured
1 in hail
Reported by
Post Office
Coordinates
28.950, -100.630

Hail, Guadalupe

When
May 10, 7:08 PM CST
Where
Guadalupe County, 0.92 mi NE of Dugger
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.510, -97.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292127, 292128.